Cold/Wind Chill, Southern Coos
- When
- February 25, 12:00 AM EST to 6:00 AM EST
- Where
- Southern Coos forecast zone
- Deaths
- 1 direct, 0 indirect
- Reported by
- State Official
- Coordinates
- 44.690, -71.305 (the zone’s center; the record gives no point)
High winds and heavy rain accompanied a major storm system that moved through New Hampshire late in the day on the 24th and in the early morning hours of the 25th. A 54-year-old professional trail guide who was hiking in the mountains near Mt.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GYX wrote it up.
High winds and heavy rain accompanied a major storm system that moved through New Hampshire late in the day on the 24th and in the early morning hours of the 25th. A 54-year-old professional trail guide who was hiking in the mountains near Mt. Washington died of hypothermia during the storm. His frozen body was discovered several days later close to tree line. Although the time and date of his death are not known, he likely perished during the early morning hours of the 25th when a cold, wind-driven heavy rain pelted the area. During that time, the summit of Mt. Washington reported thunderstorms, heavy rain, temperatures in the 30s, and wind gusts up to 115 mph.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gray, ME wrote its last area forecast discussion before the first event at Feb 24, 11:43 PM EST, 17 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAY ME
1143 PM EST WED FEB 24 2016
.SYNOPSIS...
ANY LINGERING SLEET AND FREEZING RAIN WILL CHANGE TO RAIN THIS
EVENING AS TEMPERATURES CONTINUE TO GRADUALLY WARM ACROSS THE
REGION. LOW PRESSURE WILL MOVE WEST OF THE REGION TONIGHT AND
THURSDAY...BRINGING A ROUND OF HEAVY RAINFALL TO THE REGION AS
TEMPERATURES WARM WELL ABOVE SEASONAL NORMS. MUCH COOLER AIR WILL
FLOW BACK INTO THE REGION TO END THE WEEK. ANOTHER LOW PRESSURE
SYSTEM WILL PASS NORTH OF THE REGION SUNDAY NIGHT AND MONDAY AND
WILL DRAG A COLD FRONT ACROSS THE REGION LATE MONDAY.
&&
.NEAR TERM /UNTIL 6 AM THURSDAY MORNING/...
1130 PM UPDATE: HAVE DROPPED THE WINTER WX ADVISORY ACROSS THE
AREA AS TEMPS CONTINUE TO SLOWLY RISE ABOVE FREEZING. NOW
CONCENTRATING ON A LARGE AREA OF CONVECTION TO OUR WEST AND WILL
BE MOVING EAST INTO OUR AREA OVER THE NEXT FEW HOURS.
THUNDERSTORMS AND HEAVY RAINS EXPECTED. WILL BE ADJUSTING THE
FORECAST TO HIT THIS HARDER. SOME FLOODING LOOKS POSSIBLE FOR
WESTERN NEW HAMPSHIRE AND AREAL FLOOD WARNINGS WILL BE ISSUED
SHORTLY FOR THAT AREA. WILL REEVALUATE OTHER AREAS OVER THE NEXT
HOUR AS WE WATCH THE CONVECTION ADVANCE EAST.
10 PM UPDATE: WILL CONTINUE THE WINTER WEATHER ADVISORY UNTIL
EXPIRATION TIME WHICH IS MIDNIGHT SINCE SOME TEMPS STILL HANGING
AROUND OR JUST BELOW FREEZING. SOME AREAS OF FREEZING RAIN
CONTINUES AT THIS TIME IN THE ADVISORY AREA. WATCHING AN AREA OF
CONVECTION NOW MOVING INTO SOUTHWEST NEW ENGLAND WITH A FAIR
AMOUNT OF LIGHTNING. THIS CONVECTION FORECAST TO MOVE INTO AREA
AFTER MIDNIGHT WHICH APPEARS WELL TIMED. MADE SOME MINOR
ADJUSTMENTS TO TEMPS FOR NEXT FEW HOURS BASED ON LATEST OBS.
645 PM UPDATE: PREVIOUS FORECAST HAS SITUATION WELL IN HAND. NO CHANGES
NEEDED AT THIS TIME. BANDS OF HEAVY RAIN NOW MOVING THROUGH THE
AREA MIXING SOME OF THE LOWER LAYERS THUS TEMPS CONTINUE TO EVER
SO SLOWLY NUDGE HIGHER.
PREVIOUS DISCUSSION: AT 19Z...A 988 MILLIBAR LOW WAS CENTERED
SOUTH OF THE GREAT LAKES WITH A WARM FRONT EXTENDING THROUGH THE
MID ATLANTIC REGION. COLD AIR DAMNING CONTINUES ACROSS THE
INTERIOR WITH SURFACE TEMPERATURES STRUGGLING TO RISE ABOVE
FREEZING. LINGERING FREEZING RAIN AND SLEET SHOULD TRANSITION TO
RAIN BY MIDNIGHT AS WARMER AIR GRADUALLY WORKS INTO THE AREA. THE
SURFACE LOW WILL TRACK DOWN THE SAINT LAWRENCE OVERNIGHT WITH
TRAILING COLD/OCCLUDED FRONT CROSSING THE AREA IN THE EARLY
MORNING HOURS. RAIN WILL INCREASE IN COVERAGE AND BE LOCALLY HEAVY
AT TIMES ALONG AND JUST AHEAD OF THE SURFACE FRONT. INDICES
SUGGEST SCATTERED THUNDERSTORMS WILL BE POSSIBLE IN THE EARLY
MORNING HOURS AS WELL. STRONGER WINDS WITH THE LOW LEVEL JET WILL
LIKELY MIX DOWN NEAR THE COAST ESPECIALLY WITH THE STRONGER
CONVECTIVE CELLS WITH GUSTS OVER 40 MPH. MID COAST MAINE COULD SEE
GUSTS OVER 50 MPH AS WINDS FUNNEL UP THE INLETS AND A WIND
ADVISORY HAS BEEN POSTED FOR THE MID COAST OF MAINE EAST OF
BRUNSWICK. MODELS HAVE BACKED OFF ON QPF AND THE CURRENT RIVER
FORECASTS KEEP OUR FORECAST POINTS BELOW BANKFULL. HOWEVER...BRIEF
HEAVY RAINFALL LATE TONIGHT COULD STILL RESULT IN NUISANCE
FLOODING WITH POOR DRAINAGE AND PONDING OF WATER.
&&
.SHORT TERM /6 AM THURSDAY MORNING THROUGH THURSDAY NIGHT/...
LOCALLY HEAVY RAIN WILL CONTINUE IN THE EARLY MORNING AHEAD OF
THE FRONT. THE RAIN WILL QUICKLY TAPER TO LIGHT RAIN OR SHOWERS
BEHIND THE COLD FRONT AS A DRY SLOT PUNCHES INTO THE AREA.
TEMPERATURES WILL BE WELL ABOVE NORMAL WITH HIGHS MAINLY IN THE
50S. THE RECORD HIGH IN PORTLAND FOR THURSDAY IS 51 WHICH WILL
LIKELY BE BROKEN. THE PREVIOUS RECORD WAS SET IN 1984 AND 1985.
&&
.LONG TERM /FRIDAY THROUGH WEDNESDAY/...
THU NIGHT LOW PRES CONTINUES NEWD INTO THE CANADIAN
MARITIMES...BRINGING AN END TO THE STEADY PRECIP ACROSS THE
FORECAST AREA. AS UPPER TROF AXIS APPROACHES...COOLER AIR WILL
GRADUALLY WORK BACK INTO THE COLUMN FROM THE TOP DOWN. EXPECT
PRECIP TO CHANGE BACK TO SNWFL AT THE HIGH ELEVATIONS...AND
EVENTUALLY ENDING IN UPSLOPE SHSN EARLY FRI. TROF AXIS CROSSES THE
FORECAST AREA FRI AFTERNOON...AND SHSN WILL WIND DOWN IN THE
MTNS...WITH CAA BRINGING A SLIGHTLY BELOW NORMAL AIR MASS TO THE
AREA.
SFC RIDGING FOLLOW FOR THE EARLY PART OF THE WEEKEND BEFORE NRN
STREAM TROFING WORKS INTO THE REGION. LATE SAT A WAVE PASSING
WELL N OF THE BORDER COULD BRING ENOUGH MOISTURE AND LIFT TO BRING
THE MTNS SN SHOWERS. HOWEVER...A STRONGER WAVE ARRIVE MON. WITH
ABOVE NORMAL H5 HEIGHTS AND ABOVE NORMAL H8 TEMPS FORECAST FOR THE
EAST COAST...THIS SYSTEM LOOKS TO STRAY TOWARDS THE WARMER SIDE
YET AGAIN. MUCH OF THE FORCING FOR ASCENT STAYS IN SRN CANADA...SO
NOT EXPECTING MUCH OF NOTE ACROSS NH AND WRN ME. WARM NOSE IS
FORECAST TO BE LOWER IN THE ATMOSPHERE...SO TENDENCY WOULD BE MORE
TOWARDS FREEZING RA OR DRIZZLE THAN SLEET. STILL EARLY FOR THOSE
KIND OF DETAILS IN THE FORECAST GRIDS HOWEVER...AND WILL KEEP IT
TO RA/SN MIX AT THIS RANGE.
GRADUALLY THRU NEXT WEEK THE BAROCLINIC ZONE GETS EDGED SWD. AND
AS THE BOUNDARY CROSSES THE FORECAST AREA WE/LL HAVE TO BE WARY OF
ANY WAVES RIPPLING ALONG THE FNT. GLOBAL MODEL GUIDANCE IS ALREADY
TRYING TO FOCUS ON THE SECOND HALF OF NEXT WEEK FOR A STRONGER
WAVE...BUT LARGE DISAGREEMENT IN TIMING CONTINUES.
&&
.AVIATION /06Z THURSDAY THROUGH MONDAY/...
SHORT TERM...IFR WITH LCL LIFR THROUGH TONIGHT. LINGERING MIXED
PRECIPITATION WITH ICING WILL CHANGE TO RAIN TONIGHT. SCT TSTMS
EXPECTED LATE TONIGHT/EARLY THU AHEAD OF A COLD FRONT. CONDS
IMPROVING TO MVFR ON THU IN CEILING AND SHRA. SFC WINDS WILL
INCREASE TONIGHT NEAR THE COAST AND GUST OVR 40 KT BTW 09 AND 15Z
THU BEFORE GRADUALLY DIMINISHING. LLWS WILL PERSIST THROUGH THU
MORNING.
LONG TERM...VFR CONDITIONS PREVAIL FOR MOST OF THE FORECAST AREA
THU NIGHT INTO FRI AS UPPER TROF CROSSES THE AREA. HIE MAY SEE
OCCASIONAL IFR CONDITIONS IN SHSN UNTIL THE AFTERNOON TROF
PASSAGE. NEXT PERIOD TO WATCH WILL BE LATE SUN INTO MON...AS A NRN
STREAM S/WV CROSSES N OF THE BORDER. ANY PCPN LOOKS LIKE...BUT
MILD MID LEVEL TEMPS COULD BRING SOME MIXED PCPN. HIGHER
CONFIDENCE IN MVFR CONDITIONS...BUT SCATTERED IFR CONDITIONS
CANNOT BE RULED OUT.
&&
.MARINE...
SHORT TERM...WINDS WILL STEADILY INCREASE WITH GALES EXPECTED
OVERNIGHT INTO THE DAY ON THURSDAY AS A STRONG COLD FRONT CROSSES
THE WATERS.
LONG TERM...GALE FORCE GUSTS ON THE OUTER WATERS GRADUALLY
DIMINISH...WITH SCA CONDITIONS EXTENDING THRU FRI. SCA CONDITIONS
RETURN SUN INTO MON.
&&
.HYDROLOGY...
RAINFALL AMOUNTS OF 1 TO 2 INCHES ARE EXPECTED THROUGH THURSDAY.
LOCALIZED HIGHER AMOUNTS ARE POSSIBLE ON THE EAST-SOUTHEAST
FACING SLOPES OF THE WHITES AND MAINE FOOTHILLS. THIS MAY POSE
SOME MINOR FLOODING PROBLEMS FOR POOR DRAINAGE AREAS AS WELL AS
SIGNIFICANT RISES FOR THE SACO...PEMI...AND SWIFT RIVERS.
HOWEVER...THE MAIN STEM RIVERS ARE EXPECTED TO REMAIN BELOW
BANKFULL.
&&
.GYX WATCHES/WARNINGS/ADVISORIES...
ME...WIND ADVISORY FROM 4 AM TO 11 AM EST THURSDAY FOR MEZ025>028.
NH...NONE.
MARINE...GALE WARNING UNTIL 1 PM EST THURSDAY FOR ANZ151-153.
GALE WARNING UNTIL 7 PM EST THURSDAY FOR ANZ150-152-154.
&&
NEAR TERM...MARINE
SHORT TERM...MARINE
AVIATION...MARINE
MARINE...MARINEHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAY ME 1130 PM EST WED FEB 24 2016 MEZ007>009-012>014-018>024-NHZ001>015-260430- NORTHERN OXFORD-NORTHERN FRANKLIN-CENTRAL SOMERSET-SOUTHERN OXFORD- SOUTHERN FRANKLIN-SOUTHERN SOMERSET-INTERIOR YORK- INTERIOR CUMBERLAND-ANDROSCOGGIN-KENNEBEC-INTERIOR WALDO- COASTAL YORK-COASTAL CUMBERLAND-NORTHERN COOS-SOUTHERN COOS- NORTHERN GRAFTON-NORTHERN CARROLL-SOUTHERN GRAFTON-SOUTHERN CARROLL- SULLIVAN-MERRIMACK-BELKNAP-STRAFFORD-CHESHIRE NH- EASTERN HILLSBOROUGH NH-INTERIOR ROCKINGHAM-COASTAL ROCKINGHAM- WESTERN AND CENTRAL HILLSBOROUGH NH- 1130 PM EST WED FEB 24 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MAINE...CENTRAL NEW HAMPSHIRE...NORTHERN NEW HAMPSHIRE...SOUTHEASTERN NEW HAMPSHIRE AND SOUTHERN NEW HAMPSHIRE. .DAY ONE...TONIGHT. A BRIEF PERIOD OF HEAVY RAIN AND POSSIBLY THUNDERSTORMS MAY LEAD TO RAPID RISES ON SMALL RIVERS AND STREAMS ON LATE TONIGHT. STRONG GUSTY WINDS ARE ALSO POSSIBLE FOR A SHORT PERIOD LATE TONIGHT AND THURSDAY MORNING...ESPECIALLY ALONG AND NEAR THE COASTLINE. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO CALL OR RADIO IN SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. MEZ025>028-260430- SAGADAHOC-LINCOLN-KNOX-COASTAL WALDO- 1130 PM EST WED FEB 24 2016 ...WIND ADVISORY IN EFFECT FROM 4 AM TO 11 AM EST THURSDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MAINE. .DAY ONE...TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. WIND ADVISORY. A BRIEF PERIOD OF HEAVY RAIN AND POSSIBLY A THUNDERSTORM MAY LEAD TO RAPID RISES ON SMALL RIVERS AND STREAMS LATE TONIGHT INTO THURSDAY. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. WIND ADVISORY. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO CALL OR RADIO IN SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. ANZ151-153-260430- PENOBSCOT BAY-CASCO BAY- 1130 PM EST WED FEB 24 2016 ...GALE WARNING IN EFFECT UNTIL 1 PM EST THURSDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR CASCO BAY AND PENOBSCOT BAY. .DAY ONE...TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. GALE WARNING. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. GALE WARNING. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO CALL OR RADIO IN SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. ANZ150-152-154-260430- STONINGTON ME TO PORT CLYDE ME OUT TO 25 NM- PORT CLYDE ME TO CAPE ELIZABETH ME OUT TO 25 NM- CAPE ELIZABETH ME TO MERRIMACK RIVER MA OUT TO 25 NM- 1130 PM EST WED FEB 24 2016 ...GALE WARNING IN EFFECT UNTIL 7 PM EST THURSDAY... THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COASTAL WATERS FROM CAPE ELIZABETH ME TO MERRIMACK RIVER MA...THE COASTAL WATERS FROM PORT CLYDE ME TO CAPE ELIZABETH ME AND THE COASTAL WATERS FROM STONINGTON ME TO PORT CLYDE ME. .DAY ONE...TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. GALE WARNING. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. GALE WARNING. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ENCOURAGED TO CALL OR RADIO IN SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAY ME
709 PM EST WED FEB 24 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 PM FREEZING RAIN GRAY NWS OFFICE 43.89N 70.26W
02/24/2016 M0.15 INCH CUMBERLAND ME NWS OFFICE
&&
EVENT NUMBER GYX1601498
NBPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAY ME
913 PM EST WED FEB 24 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0830 PM FREEZING RAIN NEW GLOUCESTER 43.96N 70.28W
02/24/2016 M0.20 INCH CUMBERLAND ME NWS EMPLOYEE
&&
EVENT NUMBER GYX1601499
NBPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAY ME
914 PM EST WED FEB 24 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0900 PM FREEZING RAIN RAYMOND 43.90N 70.47W
02/24/2016 M0.25 INCH CUMBERLAND ME NWS EMPLOYEE
&&
EVENT NUMBER GYX1601500
NBPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAY ME
916 PM EST WED FEB 24 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0905 PM FREEZING RAIN RAYMOND 43.90N 70.47W
02/24/2016 M0.30 INCH CUMBERLAND ME NWS EMPLOYEE
&&
EVENT NUMBER GYX1601501
NBPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAY ME
921 PM EST WED FEB 24 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0600 AM SNOW 3 ESE RINDGE 42.73N 71.95W
02/24/2016 M1.5 INCH CHESHIRE NH COCORAHS
24 HOUR SNOWFALL.
0130 PM SNOW SW ROCKPORT 44.18N 69.08W
02/24/2016 M1.0 INCH KNOX ME COCORAHS
24 HOUR SNOWFALL.
&&
EVENT NUMBER GYX1601502
EVENT NUMBER GYX1601503
NBThe national radar mosaic for the moment the first event began.
1 cold/wind chill. Local standard time, as filed.
As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.
| Event | Date | Age | Sex | Where | Kind |
|---|---|---|---|---|---|
| Cold/Wind Chill, Southern Coos | 2016-02-25 | 54 | Male | Camping | Direct |
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New Hampshire in 2016Every state in 2016This day in weather historyWarnings in New Hampshire, February 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 614360.